Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 18, NWS Dodge City, KS

April 9, 202212 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 9, 2022, 12:16 AM CDT for 12 counties in Kansas. It took effect at Apr 9, 2022, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 12:16 AM CDT (05:16 UTC)
In effect from
Apr 9, 2022, 10:00 AM CDT
Expired
Apr 9, 2022, 7:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3319 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS83 KDDC 090516
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1216 AM CDT Sat Apr 9 2022

...Fire Danger Continues Saturday...

KSZ031-046-065-066-078>081-087>090-100000-
/O.NEW.KDDC.FW.W.0018.220409T1500Z-220410T0000Z/
Ellis-Rush-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-Clark-
Comanche-Barber-
1216 AM CDT Sat Apr 9 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 031...046...065...066...078...079...080...081...087...088...
089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 10 AM this morning to 7 PM CDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 065 Pawnee...Fire 
  Weather Zone 066 Stafford...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire 
  Weather Zone 081 Pratt...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
087 
WWUS83 KDDC 091939
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
239 PM CDT Sat Apr 9 2022

...Fire Danger Continues Saturday...

KSZ031-046-065-066-078>081-087>090-101500-
/O.NEW.KDDC.FW.A.0013.220412T1700Z-220413T0200Z/
/O.CON.KDDC.FW.W.0018.000000T0000Z-220410T0000Z/
Ellis-Rush-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-Clark-
Comanche-Barber-
239 PM CDT Sat Apr 9 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031...
046...065...066...078...079...080...081...087...088...089 AND
090...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 031...046...065...066...078...079...080...081...
087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 065 Pawnee...Fire 
  Weather Zone 066 Stafford...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire 
  Weather Zone 081 Pratt...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...Southeast 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ030-043>045-061>064-074>077-084>086-101500-
/O.NEW.KDDC.FW.A.0013.220412T1700Z-220413T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Morton-Stevens-Seward-
239 PM CDT Sat Apr 9 2022 /139 PM MDT Sat Apr 9 2022/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030...043...044...045...061...062...063...064...
074...075...076...077...084...085 AND 086...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire 
  Weather Zone 045 Ness...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 077 Gray...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
131 
WWUS83 KDDC 092332
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
632 PM CDT Sat Apr 9 2022

KSZ031-046-065-066-078>081-087>090-101200-
/O.EXP.KDDC.FW.W.0018.000000T0000Z-220410T0000Z/
/O.CON.KDDC.FW.A.0013.220412T1700Z-220413T0200Z/
Ellis-Rush-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-Clark-
Comanche-Barber-
632 PM CDT Sat Apr 9 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 031...046...065...066...078...079...080...
081...087...088...089 AND 090...
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031...046...
065...066...078...079...080...081...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 031 Ellis...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 065 Pawnee...Fire 
  Weather Zone 066 Stafford...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire 
  Weather Zone 081 Pratt...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...Southwest 25 to 45 mph with gusts up to 55 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ030-043>045-061>064-074>077-084>086-101200-
/O.CON.KDDC.FW.A.0013.220412T1700Z-220413T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Morton-Stevens-Seward-
632 PM CDT Sat Apr 9 2022 /532 PM MDT Sat Apr 9 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 030...043...044...045...061...062...063...
064...074...075...076...077...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire 
  Weather Zone 045 Ness...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 077 Gray...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* Winds...Southwest 25 to 45 mph with gusts up to 55 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:00 AM CDT, 16 minutes earlier.

Area forecast discussion, Apr 9, 12:00 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Sat Apr 9 2022

...Updated Short Term...

.SHORT TERM...(Saturday through Sunday)
Issued at 1200 AM CDT Sat Apr 9 2022

Satellite imagery at midnight confirms a perfectly clear sky
across all of Kansas and all surrounding areas, in a very dry
subsident atmosphere. Winds have finally relaxed to light and
variable, and the combination of the clear sky, light winds, and
dry ground will allow radiational cooling to send temperatures to
near/just below freezing (28-32) by sunrise. Light southerly
return flow is expected to begin before sunrise, which will reduce
the efficiency of the radiational cooling.

Strong warming is expected Saturday, with 850 mb thermal fields
supporting afternoon max temperatures in the lower 80s at most
locations. The exceptions will be upper 70s far northeast, and
mid 80s adjacent to Oklahoma. Return flow and S/SW winds will be
strongest across the eastern and southeast zones, where gusts of
25-30 mph are expected. Winds will be much lighter across the
remainder of SW KS, with northwest extent, offering a welcome
break from the Kansas wind machine. Maintained 0% sky grids
through the day.

Saturday night/Sunday morning will be much milder, with very warm
850 mb temperatures (00z NAM 25C at DDC at 1 AM) and the lower
atmosphere remaining mixed with a modest low level jet and
elevated winds. A surface cyclone near Baca county Colorado 7 pm
Saturday is expected to phase east across the northern CWA
overnight, reaching near HYS at 7 am Sunday. SE winds early in the
evening will veer to SWly and then NWly as this occurs, and the
associated dry cold front enters the NW zones around sunrise. With
this setup, all locations are expected to hold in the 40s through
the night, with SE zones remaining above 50 through sunrise
Sunday.

Dry cold front will progress quickly through SW KS early Sunday,
followed by elevated north winds averaging 20-30 mph for the first
half of Sunday. Cool advection will be modest, but it will be
enough to trim afternoon temperatures closer to seasonal normals,
in the lower 70s. Maintained max temperatures near 80 adjacent to
Oklahoma. Still very few clouds, and another very pleasant spring
day for the weekend.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Apr 8 2022

A surface low will shift across the CO/KS line early Sunday morning,
dragging a surface cold front south that looks like will stall out
over the southern half of the area or into OK. A cooler regime in
the upper 60s/70s will be the result for most of the area, with
uncertainty lingering in how warm the southern counties may reach
(similar to Saturday) which could easily be in the low 80s once
again - for locations like Liberal to Medicine Lodge. If the cool
surge is a little stronger, the entire area along the Oklahoma line
may be relegated to the 70s Sunday afternoon.

There are large differences in the synoptic evolution between the
Canadian/ECMWF global models vs the GEFS ensemble sets for the
incoming system to impact the central Plains around late Tuesday
through Thursday. Regardless, the pattern supports a hot dry,
probably high fire risk southwest flow adiabatic heating setup on
Tuesday, before a cold front is driven through the region with a
strongly subsident westerly dry air intrusion. A very windy period
is likely in that timeframe with either setup.  Most of the ensemble
QPF fields are either dry, or very light with trace to 0.01-0.05
amounts given the overall moisture starved environment and no real
moisture return ahead of it. Of greater concern for a more "high-
end" potential of high wind event is the ECMWF ensemble extreme
forecast index which highlights central and north central Kansas in
the very high values above 0.8-0.9 at 144-168 hours.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1034 PM CDT Fri Apr 8 2022

Excellent flying weather is expected through this TAF cycle, with
VFR/SKC and finally much less wind at all airports. Light and
variable winds currently will trend light south by 12z Sat. After
15z Sat, S/SW winds will increase, but modestly, with gusts of
22-25 kts at LBL/DDC/HYS. Less wind is expected at GCK. Winds will
trend light SEly around sunset/00z Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  82  48  72 /   0   0   0   0
GCK  30  83  44  71 /   0   0   0   0
EHA  36  85  49  76 /   0   0   0   0
LBL  30  86  47  77 /   0   0   0   0
HYS  28  76  44  70 /   0   0   0   0
P28  32  83  55  81 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 7 PM CDT Saturday for KSZ031-046-
065-066-078>081-087>090.

&&

SHORT TERM...Turner
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Apr 8, 8:02 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
802 PM CDT Fri Apr 8 2022

KSZ030-031-043>046-061>066-074>081-084>090-100115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
802 PM CDT Fri Apr 8 2022 /702 PM MDT Fri Apr 8 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Days 2-7 Discussion
-------------------

Dry weather and no hazards are expected Saturday through Monday.
Much warmer temperatures and increased south to southwest winds
will increase fire danger Tuesday.

An intense storm system is expected to arrive on the plains
Wednesday. Very strong winds are expected Wednesday and Wednesday
night, and another high wind warning may be required.

Freezing temperatures are likely Thursday morning.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:39 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more37 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.